Texas, 2006

Hail and Damaging Wind in Texas, April 20, 2006

April 20, 2006 · NWS SJT · 8 events in 5 counties and zones

7 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 20, 11:26 AM CST, 39 minutes earlier.

Area forecast discussion, Apr 20, 11:26 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1226 PM CDT THU APR 20 2006

.AVIATION...
LINE OF STRONG STORMS WORKING THROUGH KSJT AS I WRITE. EXPECT
ACTIVITY TO BLOW THROUGH OVER THE NEXT HOUR. IF LINE HOLDS
TOGETHER COULD REACH KABI IN A FEW HOURS LATER IN THE AFTERNOON.
POSSIBLE TO GET MORE ACTIVITY REDEVELOPING LATER THIS AFTERNOON AS
STRONG SHORTWAVE TROUGH IN NEW MEXICO COMES INTO W TX. TAFS
REFLECT MORE TSRA ACTIVITY FOR THE EVENING. MAY HAVE TO ADD MORE
TSRA FOR OVERNIGHT HOURS...BUT DEPENDS ON WHEN AND HOW STORMS
REDEVELOP. OTHERWISE BROKEN LOW CLOUDS NEAR 2KFT ARE EXPECTED
TOMORROW MORNING.

10

&&

.PREV DISCUSSION... (ISSUED 1106 AM CDT THU APR 20 2006)

UPDATE...
SENT AN UPDATED FORECAST TO REMOVE SEVERE THUNDERSTORM WATCH 218
AS IT HAS EXPIRED. ALSO BOOSTED POPS FOR TODAY AND TONIGHT ACROSS
MUCH OF THE AREA.

10

PREV DISCUSSION... (ISSUED 1013 AM CDT THU APR 20 2006)

UPDATE...
UPDATED FORECAST FOR SEVERE THUNDERSTORM WATCH 219. ALSO EXTENDED
FLASH FLOOD WATCH FOR BIG COUNTRY UNTIL 6AM FRIDAY. STRONG LLJ
LOOKS TO CONTINUE TO FEED STORMS OVER BIG COUNTRY THROUGH MUCH OF
THE DAY AS WARM FRONT CONTINUES TO SLOWLY PUSH NORTH INTO THE
CONCHO VALLEY. LATEST 12Z NAM CONTINUES TO DEVELOP QUITE A BIT OF
PRECIP OVER THE REGION AS SHORTWAVE OVER NEW MEXICO PUSHES OVER
THE REGION LATER THIS AFTERNOON AND TONIGHT. EXPECT THE SEVERE
THREAT TO BE MAINLY ALONG AND SOUTH OF THE WARM FRONT WHICH IS
EXPECTED TO END UP MAINLY ACROSS THE CONCHO VALLEY AND HEARTLAND
THIS AFTERNOON.

10

PREV DISCUSSION... (ISSUED 935 AM CDT THU APR 20 2006)

UPDATE...
WILL SEND AN UPDATE TO FORECAST TO ADD IN NEW SVR WATCH NUMBER
219...WHICH WILL BE IN EFFECT UNTIL 4 PM THIS AFTERNOON. 20

PREV DISCUSSION... (ISSUED 630 AM CDT THU APR 20 2006)

AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS A STRONGER
UPPER LEVEL DISTURBANCE APPROACHES WEST TEXAS FROM NEW MEXICO.
ALTHOUGH THE PREVAILING CONDITIONS WILL BE VFR AT THE ABILENE AND
SAN ANGELO TERMINALS...EXPECT MVFR CEILING AND VISIBILITY WITH
LOCALIZED IFR CONDITIONS IN THE THUNDERSTORMS. AT ABILENE THE
WINDS WILL BE MAINLY FROM THE EAST-NORTHEAST TODAY THROUGH EARLY
TONIGHT. AT SAN ANGELO...EAST WINDS WILL BECOME SOUTH THIS
AFTERNOON AS A WARM FRONT LIFTS NORTH INTO THE AREA. WINDS AT BOTH
ABILENE AND SAN ANGELO WILL BECOME NORTH AS THE FRONT DROPS SOUTH
OF THE AREA TONIGHT. WIND SPEEDS WILL BE LOCALLY GUSTY IN AND NEAR
THUNDERSTORMS. ALTHOUGH NOT MENTIONED IN THE TAFS...HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS.

PREV DISCUSSION... (ISSUED 423 AM CDT THU APR 20 2006)

SHORT TERM...
THE INTERSTATE 20 CORRIDOR CONTINUES TO ATTRACT ALL OF THE
RAINFALL THIS MORNING...WITH HEAVY RAINFALL CONTINUING TO REMAIN
STUCK IN ABOUT A 30 MILE WIDE BAND. WITH THE RAINFALL SHOWING NO
REAL INDICATION OF GOING AWAY ANYTIME SOON...HAVE ISSUED A FLASH
FLOOD WATCH FOR A PORTION OF THE BIG COUNTRY THROUGH MID MORNING.

FRONTAL BOUNDARY REMAINS PARKED ACROSS THE HILL COUNTRY AND THE
EDWARDS PLATEAU THIS MORNING...JUST SOUTH OF THE CWA.
MEANWHILE...WATER VAPOR SHOWING AN UPPER LOW SPINNING ITS WAY
TOWARDS THE ARIZONA AND NEW MEXICO BORDER. AS THE RETURN FLOW
INTENSIFIES EVEN MORE THIS MORNING...FRONT SHOULD BEGIN TO LIFT
NORTH AS A WARM FRONT. WILL ALSO SEE A DRYLINE BEGIN TO SHARPEN UP
ACROSS THE PERMIAN BASIN AND TRANS PECOS THIS AFTERNOON AS WELL.
SUSPECT THE WARM FRONT WILL MAKE IT UP PRETTY CLOSE TO SAN ANGELO
LATE THIS AFTERNOON...WITH STRONG TO SEVERE CONVECTION DEVELOPING
BOTH ALONG THE DRYLINE AND THE WARM FRONT AS THE LARGE SCALE
ASCENT WITH THE LOW APPROACHES.

DEGREE OF SEVERITY STILL A QUESTION...ESPECIALLY WITH REGARDS TO
WARM SECTOR INSTABILITY. GFS...WHICH HAS DONE VERY WELL WITH THIS
SYSTEM SO FAR...DEVELOPS QUITE A BIT OF LOW CLOUDINESS ACROSS THE
CONCHO VALLEY...AND LIMITS TEMPERATURES AND INSTABILITY. NAM DOES
NOT BREAK OUT THE LOW CLOUDS...AND THUS SHOWS A MUCH MORE UNSTABLE
AIR MASS WITH CAPES EXCEEDING 2000. WITH LITTLE IN THE WAY OF CLOUD
COVER HAVING DEVELOPED SO FAR...NAM MAY END UP CORRECT. IF
SO...COULD SEE QUITE A BIT OF SEVERE WEATHER THIS AFTERNOON. LARGE
HAIL THE MAIN THREAT...BUT PRESENCE OF THE WARM FRONT AND ITS
INCREASED LOW LEVEL SHEAR WOULD LEAD TO A TORNADO THREAT AS WELL.

LONG TERM...
FRIDAY AND SATURDAY LOOK DRY FOR NOW...WITH JUST A LITTLE OF THE
CONVECTION THAT DEVELOPS TODAY LINGERING INTO THE MORNING HOURS.
UPPER RIDGE BUILDS IN BY FRIDAY AFTERNOON. DRYLINE SETS UP TO THE
WEST LATE SATURDAY...WITH THE ACTIVITY TRACKING NORTHEAST TOWARDS
WEST CENTRAL TEXAS SATURDAY NIGHT. NOT MUCH TIME TO EXAMINE THE
REMAINDER OF THE EXTENDED...SO LITTLE IN THE WAY OF SIGNIFICANT
CHANGES PLANNED.

SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM THURSDAY FOR THE FOLLOWING ZONES:
CALLAHAN...FISHER...JONES...NOLAN...SHACKELFORD...AND TAYLOR.

SEVERE THUNDERSTORM WATCH UNTIL 11 AM THURSDAY FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...FISHER...IRION...
JONES...NOLAN...RUNNELS...SHACKELFORD...STERLING...TAYLOR...AND
TOM GREEN.

SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM THURSDAY FOR THE FOLLOWING ZONES:
CALLAHAN...FISHER...JONES...NOLAN...SHACKELFORD...AND TAYLOR.

SEVERE THUNDERSTORM WATCH UNTIL 11 AM THURSDAY FOR THE FOLLOWING
ZONES: CALLAHAN...FISHER...JONES...NOLAN...SHACKELFORD...AND
TAYLOR.

SEVERE THUNDERSTORM WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...
KIMBLE...MASON...MCCULLOCH...MENARD...RUNNELS...SAN SABA...
SCHLEICHER...STERLING...SUTTON...AND TOM GREEN.

SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
CALLAHAN...FISHER...HASKELL...JONES...NOLAN...SHACKELFORD...
TAYLOR...AND THROCKMORTON.

SEVERE THUNDERSTORM WATCH UNTIL 11 AM THURSDAY FOR THE FOLLOWING
ZONES: CALLAHAN...FISHER...JONES...NOLAN...SHACKELFORD...AND
TAYLOR.

SEVERE THUNDERSTORM WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...
KIMBLE...MASON...MCCULLOCH...MENARD...RUNNELS...SAN SABA...
SCHLEICHER...STERLING...SUTTON...AND TOM GREEN.

SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
CALLAHAN...FISHER...HASKELL...JONES...NOLAN...SHACKELFORD...
TAYLOR...AND THROCKMORTON.

SEVERE THUNDERSTORM WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...
KIMBLE...MASON...MCCULLOCH...MENARD...RUNNELS...SAN SABA...
SCHLEICHER...STERLING...SUTTON...AND TOM GREEN.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
CALLAHAN...FISHER...HASKELL...JONES...NOLAN...SHACKELFORD...
TAYLOR...AND THROCKMORTON.

SEVERE THUNDERSTORM WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...
KIMBLE...MASON...MCCULLOCH...MENARD...RUNNELS...SAN SABA...
SCHLEICHER...STERLING...SUTTON...AND TOM GREEN.

&&

10
Hazardous weather outlook, Apr 20, 4:52 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
552 AM CDT THU APR 20 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-211100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
552 AM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WEST
CENTRAL TEXAS TODAY. A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE
EAST ACROSS NEW MEXICO AND INTO WEST TEXAS BY THIS EVENING. A
NEARLY STATIONARY FRONT ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU
WILL MOVE BACK NORTH AS A WARM FRONT TODAY...POSSIBLY REACHING A
MERTZON TO SAN ANGELO TO BROWNWOOD LINE THIS AFTERNOON. A DRYLINE
WILL ADVANCE EAST INTO THE PERMAIN BASIN AND TRANS PECOS REGIONS.
WEAK LOW PRESSURE COULD DEVELOP IN WEST TEXAS THIS AFTERNOON AND
MAY TRACK EAST ALONG THE WARM FRONT THIS EVENING.

AS THE UPPER LEVEL DISTURBANCE APPROACHES AND THE WARM FRONT BEGINS
TO LIFT NORTH...THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY THIS
MORNING ACROSS THE NORTHERN HALF OF WEST CENTRAL TEXAS. ADDITIONAL
STORMS WILL DEVELOP ACROSS WEST CENTRAL TEXAS THIS AFTERNOON. GIVEN
THE LIFT WITH THE DISTURBANCE ALONG WITH FAVORABLE VERTICAL WIND
SHEAR AND INCREASING INSTABILITY...SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. STORMS WHICH OCCUR IN THE VICINITY
OF THE WARM FRONT AND NEAR THE LOW PRESSURE CENTER WILL HAVE THE
POTENTIAL TO PRODUCE A TORNADO.

THE EXTENT AND MAGNITUDE OF THE SEVERE WEATHER WILL DEPEND IN
LARGE PART ON HOW UNSTABLE THE AIRMASS BECOMES. IF THUNDERSTORM
DEVELOPMENT INCREASES AND BECOMES MORE WIDESPREAD THIS MORNING...THE
AIRMASS WILL BE LESS UNSTABLE THIS AFTERNOON. SINCE SIGNIFICANT
SEVERE WEATHER WILL BE POSSIBLE...PEOPLE ACROSS WEST CENTRAL TEXAS
ARE ENCOURAGED TO CHECK LATER FORECASTS AND INFORMATION CONCERNING
THE SEVERE WEATHER POTENTIAL FOR TODAY AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY NIGHT
INTO THE FIRST PART OF NEXT WEEK...WHEN UPPER LEVEL DISTURBANCES
ARE FORECAST TO MOVE EAST INTO THE REGION AND INTERACT WITH A
DRYLINE OVER WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED A TIMES TODAY AND THIS
EVENING.

In the hours before

Special weather statement, Apr 20, 8:27 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
927 AM CDT THU APR 20 2006

TXZ076-201500-
CROCKETT TX-
927 AM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 AM CDT FOR CROCKETT
COUNTY...

AT 925 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME NORTHWESTERN CROCKETT
COUNTY...OR ABOUT 12 MILES SOUTHEAST OF MCCAMEY...MOVING NORTHEAST AT
25 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN CROCKETT COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
THURSDAY MORNING FOR WEST CENTRAL TEXAS.
Special weather statement, Apr 20, 10:20 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1120 AM CDT THU APR 20 2006

TXZ071-072-076-077-201715-
TOM GREEN TX-IRION TX-SCHLEICHER TX-CROCKETT TX-
1120 AM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT FOR TOM
GREEN...IRION...SCHLEICHER AND CROCKETT COUNTIES...

AT 1117 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR IN SCHLEICHER AND SUTTON
COUNTIES...MOVING NORTHEAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF US-190 AND RANCH ROAD 2084 BY 1130 AM CDT
  THE SCHLEICHER-TOM GREEN COUNTY LINE BY 1145 AM CDT
  SHERWOOD AND MERTZON BY 1150 AM CDT
  KNICKERBOCKER AND CHRISTOVAL BY 1155 AM CDT

SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSILBE WITH THESE STORMS.
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR WEST CENTRAL TEXAS.
Special weather statement, Apr 20, 12:05 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
105 PM CDT THU APR 20 2006

TXZ066-072-073-201900-
RUNNELS TX-TOM GREEN TX-CONCHO TX-
105 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CDT FOR
RUNNELS...TOM GREEN AND CONCHO COUNTIES...

AT 100 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES EAST OF WALL...OR ABOUT 11
MILES SOUTHEAST OF SAN ANGELO...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VANCOURT BY 110 PM CDT
  EOLA AND VICK BY 125 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR WEST CENTRAL TEXAS.

The radar

The Laughlin AFB radar (KDFX), 124 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kimble

When
April 20, 12:05 PM CST
Where
Kimble County, Telegraph
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.333, -99.900

Hail, Kimble

When
April 20, 12:40 PM CST
Where
Kimble County, Segovia
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.417, -99.667

Hail, Concho

When
April 20, 1:18 PM CST
Where
Concho County, 4 mi NE of Paint Rock
Measured
0.88 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
31.550, -99.867

Hail, Menard

When
April 20, 1:30 PM CST
Where
Menard County, Ft McKavett
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.833, -100.100

Thunderstorm Wind, Mason

When
April 20, 3:30 PM CST
Where
Mason County, 8 mi NW of Mason
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.817, -99.317

Numerous branches were blown down.

Hail, Concho

When
April 20, 4:35 PM CST
Where
Concho County, 8 mi S of Eden
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.100, -99.850

Quarter size hail covered the ground on the Concho and Menard county line.

Hail, San Saba

When
April 20, 4:40 PM CST
Where
San Saba County, Cherokee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.983, -98.700

Hail, Mason

When
April 20, 5:57 PM CST
Where
Mason County, 5 mi NW of Mason
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -99.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503305, 5503306, 5503307, 5503308, 5503309, 5503310, 5503311, 5503312.